Alert archive / Minnesota / River Flood Warnings in 2023

River Flood Warning 7, NWS Twin Cities, MN

April 9, 2023Redwood County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Apr 9, 2023, 8:50 PM CDT for Redwood County, Minnesota. It took effect at Apr 11, 2023, 1:00 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 9, 2023, 8:50 PM CDT (01:50 UTC)
In effect from
Apr 11, 2023, 1:00 AM CDT
Expired
Apr 10, 2023, 11:44 AM CDT
In force
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

County Redwood County, MN

The radar

The Minneapolis radar (KMPX), 137 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Redwood River at Redwood Falls (RWDM5).

Action stage
5 ft
Minor stage
6 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

544 
WGUS43 KMPX 100150
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
850 PM CDT Sun Apr 9 2023

...The National Weather Service in the Twin Cities has issued a 
Flood Warning for the following rivers in Minnesota...

  Redwood River near Redwood Falls affecting Redwood County.

.River rises from melting snow will results in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

MNC127-101700-
/O.NEW.KMPX.FL.W.0007.230411T0600Z-230412T1200Z/
/RWDM5.1.SM.230411T0600Z.230411T0600Z.230411T1800Z.NO/
850 PM CDT Sun Apr 9 2023

...FLOOD WARNING FOR SNOWMELT IN EFFECT FROM LATE MONDAY NIGHT TO 
WEDNESDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Redwood River near Redwood Falls.

* WHEN...From late Monday night to Wednesday morning.

* IMPACTS...At 6.0 feet, Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding; bottom of 
  Swayback bridge

* ADDITIONAL DETAILS...
  - At 800 PM CDT Sunday, the stage was 5.4 feet.
  - Forecast...The river is expected to rise to a crest of 6.0
    feet early Tuesday morning. It will then fall below flood
    stage early Tuesday afternoon.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.0 feet on 06/22/2011.

&&

LAT...LON 4457 9513 4455 9509 4452 9512 4450 9521
      4447 9527 4448 9546 4451 9546 4454 9536
      4455 9526 4454 9522 4456 9520 4456 9514

$$

JPC
1 follow-up statement
163 
WGUS83 KMPX 101644
FLSMPX

Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT Mon Apr 10 2023

...The Flood Warning is cancelled for the following rivers in 
Minnesota...

  Redwood River near Redwood Falls affecting Redwood County.

MNC127-101745-
/O.CAN.KMPX.FL.W.0007.230411T0600Z-230410T1644Z/
/RWDM5.1.SM.230411T0600Z.230411T0600Z.230411T1800Z.NO/
1144 AM CDT Mon Apr 10 2023

...FLOOD WARNING FOR SNOWMELT IS CANCELLED...

The Flood Warning is cancelled for
  the Redwood River near Redwood Falls.

* ADDITIONAL DETAILS...
  - At 800 PM CDT Sunday, the stage was 5.4 feet.
  - Forecast...The river is expected to rise to a crest of just
    under 6.0 feet Thursday night through Friday.


&&

LAT...LON 4457 9513 4455 9509 4452 9512 4450 9521
      4447 9527 4448 9546 4451 9546 4454 9536
      4455 9526 4454 9522 4456 9520 4456 9514

$$

ETA

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Apr 9, 6:57 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 9, 6:57 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Sun Apr 9 2023

.UPDATE...
Issued at 646 PM CDT Sun Apr 9 2023

Updated to include 00z aviation discussion below.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 327 PM CDT Sun Apr 9 2023

KEY MESSAGES:

- Widespread snowmelt continues this week, with 70s and perhaps even
  80s possible midweek.

- An unsettled, cooler pattern will settle in for the end of the week
  into next weekend as the next storm system impacts the region.

Today through Wednesday night…Temperatures have warmed nicely over
the past several hours. Most locations have warmed into the mid 60s
ahead of the precipitation, while locations north and west where snow
cover remains present, temperatures have struggled to break out of
the upper 40s and low 50s. This precipitation will struggle to
saturate the column as dry air dominates the near surface level.
Current RH values vary in the 20s and 30s percent ahead of the light
rain. Eventually, the rain will win out, but this will be far from a
soaker. Most locations will only receive a couple hundredths with a
few localized maxima around a tenth of an inch. Tonight, temperatures
will cool off into the upper 30s and lower 40s.

On Monday, an area of high clouds will linger overhead for most of
the day. Temperatures warm into the mid and upper 60s for most, but
the remaining snow pack continues to hamper the warm up further
north/west. Temperatures are expected to warm into the 50s in these
locations. The warmth continues to build in on Tuesday and Wednesday.
The thermal ridge will move overhead late Tuesday into Tuesday
night. We'll jump into the mid to upper 70s Tuesday afternoon.
Temperatures will struggle to break into the 60s across western/central
Minnesota. The axis of the thermal ridge will be directly overhead
Tuesday night. What does this mean? Tuesday night’s lows will feel
much more like early Summer than early Spring. Temperatures bottom
out in the mid to upper 50s, with a few remaining in the lower 60s in
the Twin Cities Metro. On Wednesday, our early April heatwave will
peak. The thermal ridge axis will move off to the east and keep
potential record warmth off to the south/east. Widespread 70s with a
few 80s possible in the Twin Cities and southern Minnesota. These
warmer temperatures may be welcomed by many after a long Winter, but
they also present increased fire weather concerns too. We'll
continue to monitor fire weather potential these days, but at the
moment it doesn't look as significant as it could be. We’ll have a
good deal of moisture return happening ahead of the cold front coming
on Tuesday evening. MinRHs will bottom out in the low 30s but at
this point, it doesnt look like there's a huge risk of seeing RHs
crash into the 20s as the driest air remains down in Nebraska to west
Texas. The first change made was to lower dew points on Tuesday
toward the 10th percentile. This change dropped RH values into the
lower 30s for Tuesday afternoon. Fire weather potential will need to
be monitored closely if temperatures trend warmer or dew points
trend lower. Not much has changed from the previous forecast up to
this point. As the previous shift noted, the NBM appears a little
aggressive in how far southeast it has PoPs Wednesday night into
Thursday morning. These will likely need to be adjusted lower, but
we'll leave as is for now. Southwesterly winds ramp up Tuesday night
with sustained winds between 20 to 30 mph. Gusts up to 40 mph will
be possible on Wednesday. This is the other factor that will need to
be monitored for our fire weather forecast.

Thursday through Sunday… On Thursday, temperatures will only warm
into the upper 60s and lower 70s, although the Twin CIties metro will
likely reach the mid 70s. An unsettled period begins as highlighted
by the NBM. The NBM carries likely PoPs through next weekend. This
system will maximize the low level thermal gradient in place and
could lead to several rounds of light precipitation over the 72 hour
period beginning Friday morning and ending Sunday night. Much of the
12z ensemble members have rainfall over the region during this
timeframe. The reason for the long duration of likely PoPs is due to
the uncertainty with the timing of the trough. The most likely period
for rain appears to be Friday and Saturday. Temperatures begin to
trend back towards normal values with highs in the 60s and eventually
50s over the weekend. Thankfully this does not appear to be a
convective rain event. We’ll have enough instability (MUCAPE) to have
thunder, but not sustained heavy precipitation tied to Summer
convection. The vast majority of ensemble members remain less than
an inch of QPF. This is great news as we begin to observe the impacts
of the snowmelt reflected in the river levels. Beyond next weekend,
temperatures trend back towards normal values (upper 50s/upper 30s).

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 646 PM CDT Sun Apr 9 2023

A mid-level shortwave currently moving east over eastern MN and
western WI is bringing in mid-to-upper level ceilings along with
scattered rain showers. Very dry air in the lower levels may prevent
the echoes showing up on KMPX radar from reaching the ground,
limiting the precipitation to sprinkles or very light rain showers
with only a few hundredths of an inch of rain at best. Showers are
limited to mainly KMKT-KMSP eastward for this evening, then clearing
skies overnight through tomorrow. Models are hitting at ground fog
KAXN-KSTC but clearing after sunrise. Winds will remain 10kts or less
with winds eventually becoming SW behind the shortwave passage.

KMSP...Light rain showers still possible through about 02z then dry
thereafter. No additional concerns.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SW 10-20kts.
WED...VFR. Wind SW 10-15G25kts.
THU...VFR. Wind S 10-15kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
DISCUSSION...BPH
AVIATION...JPC
Hazardous weather outlook, Apr 9, 3:06 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
306 PM CDT Sun Apr 9 2023

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
102015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
306 PM CDT Sun Apr 9 2023

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Areal flooding and small stream flooding is expected to expand
this upcoming week for much of the region due to melting snow;
some tributary river flooding is possible by the middle to late
next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

River Flood Warnings in Minnesota, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.